Wisconsin, 2012Hail and Damaging Winds in Wisconsin, July 25, 2012
July 25, 2012 · NWS GRB · 8 events in 3 counties and zones
Very moist and unstable air interacted with an approaching cold front and produced severe thunderstorms. Some of the storms had wind gusts to 68 mph that downed trees and power lines, golf ball size hail, and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very moist and unstable air interacted with an approaching cold front and produced severe thunderstorms. Some of the storms had wind gusts to 68 mph that downed trees and power lines, golf ball size hail, and heavy rain. Lightning from the storms struck a house in Brown County, causing it to fill with smoke. The storms also knocked out power to about 4,500 customers in Manitowoc County and dropped 2 to 3 inches of rain in parts of east-central Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 25, 6:07 PM CST, 23 minutes earlier.
Area forecast discussion, Jul 25, 6:07 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
707 PM CDT WED JUL 25 2012
UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE
.UPDATED...
CONVECTION NOW TRYING TO GET GOING ALONG BOUNDARY FROM NEAR SUE
TO STE AS CONVERGENCE HAS INCREASED ALONG FRONT. QUESTION IS CAN
ANYTHING GET GOING AS WE BEGIN TO COOL THIS EVENING. HAVE ADJUSTED
GRIDS TO DOWNPLAY ACTIVITY NORTH...ADDED SEVERE HEADLINES FOR
SOUTH.
.SHORT TERM...TONIGHT AND THURSDAY
THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP DURING THE REMAINDER
OF THE AFTERNOON AND THEN MOVE ACROSS THE REGION EARLY THIS EVENING.
MESOANALYSIS INDICATED ATMOSPHERE BECOMING VERY UNSTABLE WITH
SURFACE BASED CAPES OF 1500 TO 2500 J/KG. DISTURBANCE MOVING ACROSS
MINNESOTA WILL HELP TRIGGER THE CONVECTION AS THERE IS A VERY WARM
LAYER ALOFT TO OVERCOME. WIND SHEAR SUFFICIENT FOR ROTATING SUPER CELLS
AT THE BEGINNING OF THE EVENT...THEN SHOULD EVOLVE INTO A LINE. STORMS
SHOULD EXIT THE REGION BY MID TO LATE EVENING ACROSS THE SOUTHEAST.
BEHIND THE FRONT...LOW CLOUDS AND FOG WILL BE LINGERING ACROSS THE
REGION AFTER MIDNIGHT. ATTENTION THEN TURNS TO NEXT SYSTEM
DROPPING FROM THE NORTHWEST THURSDAY AFTERNOON. WIND SHEAR OF
35 TO 45 KNOTS NOTED OFF THE WRF MODEL THURSDAY AFTERNOON TO
SUPPORT THE SLIGHT RISK OF SEVERE THUNDERSTORMS. MODIFIED SOUNDINGS
INDICATED WINDEX VALUES AROUND 45 KNOTS TO SUPPORT THE POSSIBILITY
OF STRONG OR DAMAGING WINDS. DID NOT STRAY FAR FROM GUIDANCE TONIGHT
OR THURSDAY.
.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY.
THE LATEST GFS ENSEMBLE MEAN INDICATES THAT THE UPPER TROUGH WILL
EXIT NORTHEAST WISCONSIN LATE FRIDAY...AND THEN WISCONSIN WILL
RESIDE WITHIN NW FLOW ALOFT BETWEEN MID-LEVEL RIDGING OVER THE
ROCKIES AND TROUGHING OVER THE EAST COAST. LOCATED WITHIN THE
WESTERLIES...OUR REGION WILL BE SUSCEPTIBLE TO WEAK SHORTWAVE
IMPULSES THAT WILL BE CAPABLE OF PRODUCING SCT SHOWERS AND
STORMS...AND ARE ALSO TOO SMALL TO BE RESOLVE BY THE MODELS. RATHER
THAN CLUTTER THE EXTENDED FORECAST WITH SMALL CHANCE POPS TO ACCOUNT
FOR THE POSSIBILITY OF THESE WEAK RIPPLES...WILL TRY TO REMOVE POPS
WHERE POSSIBLE.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...A WEAKENING SHORTWAVE TROUGH
WILL BE SWINGING ACROSS NORTHERN WISCONSIN THURSDAY NIGHT THROUGH
FRIDAY MORNING. LOCATION OF A MODEST POCKET OF -DIVQ AND MID-LEVEL
CONVERGENCE SUGGESTS THE HIGHEST POPS WILL RESIDE OVER THE NORTHERN
FORECAST AREA. THOUGH THE WAVE WILL BE EXITING BY AROUND MIDDAY
FRIDAY...MODELS POINT TOWARD PLENTY OF MOISTURE LINGERING ALONG AN
850MB TROUGH AS IT SHIFTS SOUTH ACROSS THE FORECAST AREA EARLY TO
MID FRIDAY AFTERNOON. THE INHERITED POPS HANDLE THIS WELL...AND
SHOW THE HIGHEST POTENTIAL FOR PRECIP OVER NE WISCONSIN WHERE
CONVERGENCE WILL BE MAXIMIZED. WILL ONLY TWEAK POPS FOR COSMETIC
PURPOSES. HIGH PRESSURE THEN BUILDS IN FOR FRIDAY NIGHT. PLENTY OF
MOISTURE LOOKS TO REMAIN IN THE BOUNDARY LAYER...SUGGESTING FOG IS A
POSSIBILITY. WILL ADD IT TO THE NORTH.
REST OF THE FORECAST...HIGH PRESSURE WILL MOVE ACROSS THE AREA
SATURDAY INTO SATURDAY NIGHT....WHICH SHOULD LEAD TO MOSTLY CLEAR
SKIES AND SEASONABLE TEMPERATURES. THE FIRST SHORTWAVE IN NORTHWEST
FLOW IS PROGGED TO ARRIVE ON SUNDAY. RETURN FLOW AHEAD OF THE
SHORTWAVE WILL TRY TO MOVE INTO CENTRAL WISCONSIN THOUGH THINK THE
GFS IS TOO AGGRESSIVE. WILL KEEP THE POSSIBILITY OF PRECIP IN THE
FORECAST FOR SUNDAY. THE ALLBLEND SPREADS POPS AROUND TO VARIOUS
DEGREES OTHER PERIODS...BUT SUNDAY LOOKS TO BE THE BEST CHANCE SO
FAR. TEMPERATURES TO REMAIN ABOVE NORMAL OVER THE PERIOD.
&&
.AVIATION...TONIGHT AND WEDNESDAY.
MAIN CONCERN FOR AVIATION INTEREST WILL BE THUNDERSTORMS CHANCES
FOR THE REMAINDER OF THE AFTERNOON AND EVENING...THEN LOW CLOUD
AND FOG BEHIND THE COLD FRONT LATER THIS EVENING INTO THURSDAY
MORNING.
AS FOR CONVECTION...STORMS BEGINNING MOVE INTO TAF SITES IN THE
FOX VALLY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS OF
50 KNOTS OR GREATER AND WILL PRODUCE BRIEF VISIBILITIES BELOW ONE
MILE IN HEAVY RAIN. STORMS EXPECTED TO BE EAST OF AREA BY 03Z. A
SECONDARY WIND SHIFT...BRINGING MORE ORGAINIZED SHOWERS/STORMS TO
THE NORTH. LATER TONIGHT AFTER THE RAIN...LOW CLOUDS AND FOG ARE
EXPECTED ACROSS MUCH OF THE AREA FROM LATE THIS EVENING INTO
THURSDAY MORNING. THE FOG SHOULD DISSIPATE BY 15Z.
MVFR/IFR/LIFR/VLIFR CIGS SHOULD GRADUALLY IMPROVE TO VFR
CONDITIONS BY 15-17Z. ON THURSDAY AFTERNOON AND EVENING...AN UPPER
LEVEL DISTURBANCE WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE AREA. BEST CONCENTRATION OF STORMS WILL BE NORTH AND WEST
OF GREEN BAY AND THE FOX CITIES DURING THE AFTERNOON...THEN ACROSS
EAST CENTRAL AND NORTHEAST WISCONSIN THURSDAY EVENING. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
AT THIS POINT TSTMS JUST MENTIONED IN RHI FOR THU.
TE
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ045-048-049.
&&
Hazardous weather outlook, Jul 25, 1:49 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
249 PM CDT WED JUL 25 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
249 PM CDT WED JUL 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
NORTH CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON AND EARLY
THIS EVENING. THE GREATEST RISK OF SEVERE THUNDERSTORMS SHOULD
OCCUR ACROSS PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN...
INCLUDING THE FOX VALLEY AND LAKESHORE AREAS BETWEEN 5 AND 9 PM.
DAMAGING WINDS AND TORRENTIAL RAINFALL SHOULD BE THE PRIMARY
CONCERNS. LARGE HAIL IS ALSO POSSIBLE WITH THE STRONGER STORMS.
AFTERNOON HEAT INDICES WILL EXCEED 100 DEGREES FROM WAUTOMA TO
OSHKOSH TO CHILTON THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT
UNTIL 7 PM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH
FRIDAY. A FEW STORMS MAY BECOME SEVERE LATE THURSDAY AFTERNOON
INTO FRIDAY EVENING...AND LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREATS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON
SUNDAY INTO SUNDAY NIGHT. HOWEVER IT IS TOO EARLY TO DETERMINE THE
SEVERE WEATHER POTENTIAL WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING...
ESPECIALLY ACROSS CENTRAL AND NORTHEAST WISCONSIN.
LMZ521-522-541>543-262000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
249 PM CDT WED JUL 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY AGAIN LATER THIS AFTERNOON AND EVENING
THAT WOULD POSE A SERIOUS RISK TO SMALL CRAFT. THESE STORMS WILL
LIKELY PRODUCE STRONG WINDS...TORRENTIAL RAINS THAT WILL REDUCE
VISIBILITIES BELOW ONE MILE...AND HIGH WAVES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FROM LATE THURSDAY
THROUGH FRIDAY. AN ISOLATED STORM MAY BECOME SEVERE LATE THURSDAY
AFTERNOON INTO FRIDAY EVENING. OTHERWISE...SEVERE WEATHER IS NOT
EXPECTED.
THUNDERSTORMS ARE ALSO POSSIBLE FROM SUNDAY INTO SUNDAY NIGHT.
RE/MPC
In the hours before
Local storm report, Jul 25, 3:30 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
430 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN WINCHESTER 46.21N 89.90W
07/25/2012 M1.80 INCH VILAS WI CO-OP OBSERVER
RAINFALL FROM LAST NIGHT AND THIS MORNING.
&&
ECKBERGLocal storm report, Jul 25, 5:43 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
643 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 2 S MANITOWOC 44.05N 87.66W
07/25/2012 M0.25 INCH MANITOWOC WI PUBLIC
&&
ASHLEYWLocal storm report, Jul 25, 5:45 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
645 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 2 S MANAWA 44.43N 88.91W
07/25/2012 M0.25 INCH WAUPACA WI PUBLIC
CORRECTED FOR CITY
&&
ASHLEYWSpecial weather statement, Jul 25, 6:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
718 PM CDT WED JUL 25 2012
WIZ038>040-049-050-260130-
OUTAGAMIE-BROWN-KEWAUNEE-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...APPLETON...GREEN BAY...ALGOMA...
CHILTON...TWO RIVERS
718 PM CDT WED JUL 25 2012
...SCATTERED THUNDERSTORMS MOVING ACROSS NORTHEAST WISCONSIN EARLY
THIS EVENING...
AT 715 PM...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS
EXTENDING FROM NEAR APPLETON TO SHIOCTON TO BLACK CREEK EAST TO NEAR
MISHICOT AND NEAR ALGOMA. THE SHOWERS AND STORMS WERE MOVING TO THE
EAST AROUND 40 MPH. THE STRONGEST STORMS WILL MOVE EASTERN OUTAGAMIE
AND INTO BROWN COUNTY THROUGH 8 PM. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING PENNY SIZE HAIL...RAINFALL RATES OF 1 TO 2
INCHES PER HOUR...WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES. THE HIGH RAINFALL RATES WILL CAUSE
URBAN STREET FLOODING AND PONDING OF WATER ON AREA ROADWAYS.
ECKBERG
Event by event
5 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Lightning, Brown
- When
- July 25, 6:30 PM CST
- Where
- Brown County, 2.94 mi W of Little Rapids
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 44.378, -88.189
Five residents of a house had to be evacuated when it filled with smoke after being struck by lightning.
Thunderstorm Wind, Outagamie
- When
- July 25, 6:44 PM CST
- Where
- Outagamie County, 0.19 mi SE of Kimberly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.278, -88.317
Thunderstorm winds downed power lines at the intersection of Monroe Street and Willow Street in Little Chute.
Thunderstorm Wind, Manitowoc
- When
- July 25, 7:00 PM CST
- Where
- Manitowoc County, 0.8 mi WNW of Melnik
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 44.253, -87.766
Thunderstorm winds produced extensive damage at 141 Speedway southeast of Maribel. Track vehicles were damaged, covers were torn from bleachers, some walls were blown out, billboards were knocked down, and doors were ripped from their hinges. The time of this event was estimated based on radar data.
Thunderstorm Wind, Manitowoc
- When
- July 25, 7:07 PM CST
- Where
- Manitowoc County, 0.69 mi S of Valders
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.060, -87.880
Thunderstorms produced a wind gust to 60 mph and half inch hail at Valders.
Thunderstorm Wind, Manitowoc
- When
- July 25, 7:10 PM CST
- Where
- Manitowoc County, 0.5 mi E of (Mtw)manitowoc Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.120, -87.670
Thunderstorms produced a wind gust to 68 mph at Manitowoc County Airport. The strong winds knocked down a few trees in the city of Manitowoc.
Thunderstorm Wind, Manitowoc
- When
- July 25, 7:10 PM CST
- Where
- Manitowoc County, Two Rivers
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.150, -87.570
Thunderstorms produced a wind gust estimated at 65 mph that downed trees, one of which fell on a car, as they moved through Two Rivers. The storms also produced dime size hail as they passed.
Hail, Manitowoc
- When
- July 25, 7:13 PM CST
- Where
- Manitowoc County, 0.5 mi E of Two Rivers
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.150, -87.560
Quarter size hail fell at Two Rivers.
Hail, Manitowoc
- When
- July 25, 7:15 PM CST
- Where
- Manitowoc County, 0.5 mi E of Two Rivers
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.150, -87.560
A thunderstorm produced golf ball size hail and strong winds at Two Rivers. The winds downed a flag pole and threw chairs across a yard.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, July 25 to 26, 20122 deaths · 1 event
- Heat in Illinois, July 25, 20121 death · 1 event
- Rip Current in North Carolina, July 25, 20121 death · 1 event
- Hail and Damaging Winds in Iowa, July 25, 2012$795,000 · 1.75 in hail · 61 events
- Hail in Nebraska, July 25, 2012$2.8 million · 1.75 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 25, 2012$339,000 · 1.75 in hail · 5 events
- Wildfire in Missouri, July 25 to 31, 2012$310,000 · 4 events
- Hail and Damaging Wind in North Carolina, July 25, 2012$150,000 · 1.75 in hail · 7 events
- Damaging Winds in Wisconsin, July 25, 2012$96,000 · 52 kt wind · 9 events
- Flash Flooding and Hail in Michigan, July 25, 2012$81,000 · 2 in hail · 8 events
- Hail and Damaging Winds in Michigan, July 25, 2012$50,000 · 57 kt wind · 10 events
- Damaging Winds in Wisconsin, July 25 to 26, 2012$25,000 · 65 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404615, 402204, 408621, 402206, 402208, 402211, 402194, 402196.